Tornadoes · United States · Michigan · 2025

EF0 tornado, Milan, Michigan, March 30, 2025

This EF0 tornado ran 0.5 miles across Monroe County on March 30, 2025, touching down at 6:51 PM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 30, 2025
Touchdown
6:51 PM EDT (22:51 UTC)
Lifted
6:53 PM EDT (22:53 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Monroe County
Touchdown point
42.068, -83.690
Lift-off point
42.071, -83.684
Record number
2503301651-01

The damage survey

4 damage points were recorded along this path by NWS DTX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Public provided photo of tree damage.
  • Home sustained numerous broken windows. Damage siding was noted as well. Image courtesy of Milan Fire.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An early season squall line developed over Illinois on the afternoon of March 30, 2025, then tracked northeast across southern Lower Michigan during the late afternoon and evening hours. This line of storms packed a punch of severe to significant winds over much of the state with wind gusts measured between 60 and 70 mph. Pockets of locally higher gusts were also observed, including a gust of 96 mph at the Jackson County Airport. Two weak, short lived tornadoes also developed. There were numerous reports of uprooted trees and property damage, and at least 35,000 customers were left without power according to local news reports. Parts of Southeast Michigan that were particularly hard hit were within Shiawassee, Genesee, Saginaw, Washtenaw, and Wayne Counties.

A brief tornado developed south of Milan, tracking northeast and impacting a neighborhood along Wabash Road. A couple of homes sustained damage to siding and lost roofing materials. A few large tree limbs and trees were also snapped. Peak winds were estimated at 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Mar 30, 6:10 PM EDT, 41 minutes earlier. Its key messages:

  • * Potential for severe weather exists between 6 and 10 pm this evening. There is an Enhanced Risk (3/5) of severe thunderstorms south of a line from Saginaw to Cass City, with a Slight Risk (2/5) north of this line. Damaging winds, large hail, heavy rainfall, and an isolated tornado are all possible. * High temperatures mostly in the 40s for Monday into Tuesday before the next round of warmer weather with showers and thunderstorms returns Wednesday.
Area forecast discussion, Mar 30, 6:10 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
610 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

* Potential for severe weather exists between 6 and 10 pm this
  evening. There is an Enhanced Risk (3/5) of severe thunderstorms
  south of a line from Saginaw to Cass City, with a Slight Risk
  (2/5) north of this line. Damaging winds, large hail, heavy
  rainfall, and an isolated tornado are all possible.

* High temperatures mostly in the 40s for Monday into Tuesday before
  the next round of warmer weather with showers and thunderstorms
  returns Wednesday.

&&

.AVIATION...

Linear thunderstorm complex will track across the terminal in the 23
to 01Z time frame, with some weakening not expected until the line
gets well east of the terminals. Upstream observations indicate
strong/severe wind gusts along this line of convection (> 45 knots).
The upscale growth of the complex has also led to an apparent wake
low. This is resulting in gusty west-southwest winds across northern
Illinois and may impact the metro Detroit area later this evening.
With some fluctuation in ceilings expected in the wake of this
thunderstorm complex, low level moisture (MVFR based clouds are
forecast to rotate back across Se Mi overnight in the wake of the low
pressure system driving this convection.

.DTW THRESHOLD PROBABILITIES...

* High in thunderstorms this evening.

* High in ceilings aob 5000 feet tonight and Monday.

&&

.PREV DISCUSSION...
Issued at 311 PM EDT Sun Mar 30 2025

DISCUSSION...

Severe weather threat window remains 6 to 10 pm this evening.
Convective initiation and organization underway as expected across
eastern IL, within an axis of weak to moderate instability derived
within a greater corridor of pre-cold frontal clearing. To the
extent this clearing arrives locally remains somewhat uncertain
given pockets of cloud debris still embedded within this warm
sector, but a noteworthy period of low level moisture advection
/lower 60s dewpoints/ as temperatures continue to moderate will
contribute to steady boundary layer destabilization by early this
evening. MLCAPE values ranging from 700 to 1300 j/kg still projected
by hi res model guidance, with upwards of 200 j/kg across the lowest
3 km. Inbound activity likely to maintain a linear mode with
clusters of higher magnitude updrafts as the shear vector becomes
increasingly parallel to the governing forced ascent along the
advancing boundary. Damaging wind gust potential highlighted as the
greatest threat within the expansive SPC enhanced risk under this
environment. A tornado risk does exist noting maintenance of a
slightly veered profile with height and accompanying increase in
adequate SRH. Potential exists for the warm front to stall over the
Saginaw valley and northern thumb, so any intersection of incoming
activity with this feature could offer a heightened risk for
updrafts to quickly attain greater structure and rotate.

Cold frontal passage brings a swift end to the convective threat by
02z, with lingering potential for light shower production through
the latter half of the night as the trailing mid level trough pivots
through. This occurs within a gusty post-frontal west to northwest
wind, as ensuing cold air advection increases in magnitude. Peak
gusts reaching 30 to 35 mph. Airmass change completes heading into
Monday as low level thermal troughing takes residence within a
broader region of mid level troughing. The timing and magnitude of
the advective process will effectively minimize the diurnal recovery
in temperature Monday, placing a ceiling for highs at low to mid
40s. Stretch of dry and stable conditions exist Tuesday as high
pressure builds across the northern great lakes. Full insolation
potential given the profile, but with low level flow holding out of
a cold northeasterly direction. This ensures seasonably cool
conditions prevail again Tuesday.

Yet another dynamic mid level wave of central pacific origin
projected to strengthen while ejecting northeast out of the plains
Wednesday. Expansive corridor of warm air advection along the
downstream flank will initiate deeper moisture advection with the
northward advancing warm frontal slope. Inbound arrival set locally
for early Wednesday, bringing a good chance of rain with the
possibility for elevated thunder given quality of the theta-e
advection. Steady late day/evening boundary layer destabilization as
the warm sector makes greater inroads will lead to a thermodynamic
environment not unlike today, as temps peak in the 60s and dewpoints
approach this mark. Given the underlying wind field currently
projected, this again brings potential for a higher magnitude
convective episode to emerge along an attendant cold front/trough.
Depending on pace and positioning of the frontal zone relative to
the upper level dynamics, possibility for axis of heavy rainfall
also exists. Prevailing mid level southwest flow left behind in the
wake of the system maintains milder conditions through the end of
the week.

MARINE...

Warm frontal boundary currently over the northern Thumb continues to
gradually lift north in response to low pressure reaching the western
Great Lakes. The warmer, moist airmass behind this front is
supportive of areas of fog development with webcams near Port Huron
showing patchy fog post frontal passage. This low will drive a cold
front across the region this evening as the low center tracks
directly over Lake Huron. A line of thunderstorms likely develops in
advance of this front, tracking through the central and southern
Great Lakes between roughly 6pm and midnight. Storms may be severe,
particularly over waters south of Port Austin, where the main hazard
is strong gusts in excess of 34kts and frequent lightning.
Secondary, lesser chance, hazards are hail and an isolated tornadic
waterspout. Colder northwest flow then redevelops by Monday
following the passage of the low/cold front tonight. Given the low
rapidly pushes into eastern Canada, a weakening gradient over the
central Great Lakes is expected to keep NW gusts below 30kts. This
does lead to larger waves around the Thumb nearshore waters with
Small Craft Advisories up through Tuesday morning. High pressure
builds over the region for Tuesday bringing drier conditions and
lighter winds.

HYDROLOGY...

An area of showers and thunderstorms will expand across the area
this evening. Potential exists for locally heavy rainfall within the
strongest and most persistent storms. Rainfall totals from one
quarter to one half inch possible. Minor ponding of water of prone
areas along with rises on area creeks and stream are possible.
Rainfall tapers off quickly as a cold front moves across the area
overnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 8 AM Monday to 4 PM EDT Tuesday for
     LHZ421-441.

     Small Craft Advisory from 2 PM Monday to 4 PM EDT Tuesday for
     LHZ442-443.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....SC
DISCUSSION...MR
MARINE.......KDK
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 30, 4:08 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
408 PM EDT Sun Mar 30 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-312015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
408 PM EDT Sun Mar 30 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

A line or broken line of thunderstorms moving generally west to east
at around 50 mph will bring potential for severe weather between 6
pm and 10 pm. There is an Enhanced Risk (3/5) for severe weather
south of a line from Saginaw to Cass City, with a Slight Risk (2/5)
for areas to the north with potential for damaging wind gusts, large
hail, isolated tornadoes, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another strong low pressure system across the Midwest brings
potential for heavy rainfall and severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-312015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
408 PM EDT Sun Mar 30 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

A line or broken line of thunderstorms moving generally west to east
at around 50 mph will bring potential for severe weather between 6
pm and 10 pm. There is an Enhanced Risk (3/5) for severe weather
south of a line from Saginaw to Cass City, with a Slight Risk (2/5)
for areas to the north with potential for damaging wind gusts, large
hail, isolated tornadoes, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another strong low pressure system across the Midwest brings
potential for heavy rainfall and severe thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Local storm report, Mar 30, 6:51 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
651 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Tstm Wnd Dmg     Hudson                  41.86N  84.35W
03/30/2025                   Lenawee            MI   Public

            Pictures of large tree limbs down and multiple trees
            down on roads or partially uprooted.

&&

Event Number DTX2500384

KDK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

10.9 hours before the tornado, 75 km from the path. March 30, 2025.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -8245, lifted condensation level 450 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2025-03-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 327 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-8245 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.5 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 00:00Z

1.1 hours after it, 75 km from the path. March 31, 2025.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 615 joules per kilogram, CIN 0, lifted condensation level 565 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2025-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 321 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
695 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.9
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Ann Arbor (ARB), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Detroit radar (KDTX), 72 km away, was scanning. The volume nearest the touchdown began at 22:49 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of March 30, 2025

42 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 3011:46 AM CDTEF0Jackson, MS2.475
March 301:20 PM CDTEF1Champaign, IL12.1300
March 301:37 PM CDTEF0Jackson, MS0.975$5,000
March 302:28 PM CDTEF0Newton, IN6.1200
March 303:22 PM CDTEF1Starke, IN3.27501$110,000
March 304:52 PM EDTEF1Cass, MI2.6100$100,000
March 304:56 PM EDTEF1Cass, MI2.0200$50,000
March 305:16 PM EDTEF1Noble, IN1.4200$100,000
March 305:17 PM EDTEF0Saint Joseph, MI3.6300$60,000
March 305:28 PM EDTEF1Steuben, IN5.7100$100,000
March 305:42 PM EDTEF0Kent, MI4.2150
March 305:58 PM EDTEF1Kent, MI1.7250
March 306:00 PM EDTEF0Kent, MI2.4300
March 306:00 PM EDTEF0Kent, MI5.0150
March 305:02 PM CDTEF1Ripley, MO8.650$55,000
March 306:05 PM EDTEF0Newaygo, MI2.850
March 306:07 PM EDTEF0Ionia, MI2.2150
March 306:20 PM EDTEF0Ingham, MI2.750
March 306:21 PM EDTEF0Ionia, MI0.525
March 306:40 PM EDTEF1Ingham, MI5.3150
March 306:45 PM EDTEF0Monroe, IN0.130$15,000
March 307:00 PM EDTEF1Shiawassee, MI0.9100
March 306:05 PM CDTEF1Alexander, IL23.9150$75,000
March 307:54 PM EDTEF0Ripley, IN2.2100$150,000
March 308:02 PM EDTEF1Ripley, IN4.8200$200,000
March 307:39 PM CDTEF0Poinsett, AR4.8150$3,000
March 308:40 PM EDTEF0Butler, OH6.9150$250,000
March 308:52 PM EDTEF0Butler, OH11.7200$265,000
March 309:07 PM EDTEF0Warren, OH3.0150$100,000
March 308:20 PM CDTEF1Breckinridge, KY2.530
March 309:23 PM EDTEF1Meade, KY30.35001
March 309:35 PM EDTEF1Fayette, OH3.9250$250,000
March 309:35 PM EDTEF1Meade, KY7.250
March 309:48 PM EDTEF1Jefferson, KY5.4301
March 3010:10 PM EDTEF0Franklin, OH2.6250$85,000
March 3010:23 PM EDTEF1Spencer, KY2.580
March 3010:07 PM CDTEF1Humphreys, TN2.0150$100,000
March 3010:25 PM CDTEF0Humphreys, TN2.5300$100,000
March 3011:07 PM CDTEF0Hickman, TN2.2150$50,000
March 3011:12 PM CDTEF0Perry, TN0.375$50,000
March 3012:00 AM CDTEF2Maury, TN5.6350$500,000
March 3012:14 AM CDTEF1Maury, TN4.1300$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.